Hebrew U’s ‘liver-on-a-chip’ research flags new Tylenol danger
search

Hebrew U’s ‘liver-on-a-chip’ research flags new Tylenol danger

New research model that could replace animal testing yields an important discovery

Illustrative photo of pharmaceutical pills (Abed Rahim Khatib/Flash90)
Illustrative photo of pharmaceutical pills (Abed Rahim Khatib/Flash90)

Although it’s generally considered safe when used as recommended, acetaminophen – the widely used over-the-counter analgesic sold commercially under several brand names, the most popular of which is Tylenol – can be fatal when overused. Now, new research by scientists at Hebrew University, working with colleagues at the Fraunhofer Institute for Cell Therapy and Immunology in Germany, shows that acetaminophen can be toxic at far lower doses than previously thought.

While many people who have a headache don’t think twice before downing a couple of Tylenols, the truth is that what most regard as a mild, over-the-counter stopgap can actually be lethal. According to a study by the Arizona Poison and Drug Information Center acetaminophen overdoses claim more lives annually than traffic accidents. Acetaminophen poisoning is the leading cause of liver failure in the US, according to the study (McNeil Consumer Healthcare, the maker of Tylenol, currently faces dozens of personal injury lawsuits in the US).

Acetaminophen is primarily metabolized by the liver and a too-high dosage can simply overwhelm the organ, forcing it to shut down operations. However, according to the new Hebrew U-Fraunhofer study, acetaminophen has a negative impact even at lower, ostensibly “safe” doses. According to current scientific thinking, acetaminophen breaks down to a toxic compound called NAPQI before damaging cells; the new research shows that the drug blocked cell respiration much faster and at a much lower dose than previously believed – even in the absence of NAPQI, explaining much of the “off target” side effects of acetaminophen (upset stomach, bowel issues, itchiness, others), the researchers said.

The discovery was made in the course of a study on drug-induced liver injuries as part of research on an artificial “liver-on-a-chip.” The Hebrew U-Fraunhofer team is working to develop a system in which companies and organizations that need to evaluate their products and technologies can assess their effects on the liver while avoiding the use of animals testing, until now the accepted method of conducting such tests.

In recent years, many countries, especially in Europe, have banned animal testing for cosmetic or drug development, among other things, preventing large companies like L’Oréal and Estée Lauder from developing new products. Thus, there is a great interest among such companies in new methods that will enable them to duplicate animal testing procedures in a legal manner.

Based on a scaffold structure equipped with human liver cells, the Hebrew U-Fraunhofer version of the liver-on-a-chip goes further than other similar technologies developed elsewhere, most notably in the UK.

“The liver organs we created were less than a millimeter in diameter and survive for more than a month,” said Prof. Yaakov Nahmias, the study’s lead author and director of the Alexander Grass Center for Bioengineering at the Hebrew University. “We realized that because we are building the organs ourselves, we are not limited to biology, and could introduce electronic and optical sensors to the tissue itself. Essentially we are building bionic organs on a chip.”

Besides providing researchers new information about how acetaminophen acts in the body, the researchers said, the study results emphasize the importance of the newly emerging “human-on-a-chip” technology as a scientifically valid alternative to animal testing. The global market of this technology is estimated to grow to $17 billion by 2018, showing a double-digit annual growth rate in the last three years, according to Yissum, the technology transfer corporation of Hebrew University.

“We knew that acetaminophen can cause nephrotoxicity as well as rare but serious skin reactions, but up until now, we didn’t really understand the mechanism of such effects,” said Prof. Oren Shibolet, head of the Liver Unit at the Tel Aviv-Sourasky Medical Center and an expert on acetaminophen who was not directly involved in the research. “This new technology provides exceptional insight into drug toxicity, and could in fact transform current practice.”

read more:
less
comments
more